The Ramanujan Journal

, Volume 36, Issue 1–2, pp 249–265 | Cite as

Andrews style partition identities

  • Kağan Kurşungöz


We propose a method to construct a variety of partition identities at once. The main application is an all-moduli generalization of some of Andrews’ results (Ramanujan J 23:45–90, 2010). The novelty is that the method constructs solutions to functional equations which are satisfied by the generating functions. In contrast, the conventional approach is to show that a variant of well-known series satisfies the system of functional equations, thus reconciling two separate lines of computations.


Integer partition The Rogers–Ramanujan–Gordon identities 

Mathematics Subject Classification

Primary 05A15 05A17 11P84 Secondary 05A19 



The author would like to thank the anonymous referee for scrutinization of the manuscript and suggestions for improvement.


  1. 1.
    Andrews, G.E.: An analytic proof of the Rogers–Ramanujan–Gordon identities. Am. J. Math 88, 844–846 (1966)Google Scholar
  2. 2.
    Andrews, G.E.: An analytic generalization of the Rogers–Ramanujan identities for odd moduli. Proc. Nat. Acad. Sci. USA 71, 4082–4085 (1974)CrossRefzbMATHGoogle Scholar
  3. 3.
    Andrews, G.E.: Partially ordered sets and the Rogers–Ramanujan identities. Aequationes Math. 12(1), 94–107 (1975)CrossRefzbMATHMathSciNetGoogle Scholar
  4. 4.
    Andrews, G.E.: The Theory of Partitions. The Encyclopedia of Mathematics and Its Applications Series, p. 300. Addison-Wesley, New York (1976). Reissued. Cambridge University Press, New York, 1998Google Scholar
  5. 5.
    Andrews, G.E.: Parity in partition identities. Ramanujan J. 23, 45–90 (2010)CrossRefzbMATHMathSciNetGoogle Scholar
  6. 6.
    Bressoud, D.M.: A generalization of the Rogers–Ramanujan identities for all moduli. J. Comb. Theory. 27, 64–68 (1979)CrossRefzbMATHMathSciNetGoogle Scholar
  7. 7.
    Chen, W.Y.C., Sang, D.D.M., Shi, D.Y.H.: The Rogers–Ramanujan–Gordon theorem for overpartitions. Proc. Lond. Math. Soc. 106(6), 1371–1393 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  8. 8.
    Chen, W.Y.C., Sang, D.D.M., Shi, D.Y.H.: An overpartition analogue of Bressoud’s theorem of Rogers–Ramanujan–Gordon type. Ramanujan J. (2013) doi: 10.1007/s11139-012-9458-7
  9. 9.
    Gasper, G., Rahman, M.: Basic Hypergeometric Series. Encyclopedia of Mathematics and Its Applications, 2nd edn. Cambridge University Press, United Kingdom (2004)CrossRefGoogle Scholar
  10. 10.
    Göllnitz, H.: Einfache partitionen (unpublished), Diplomarbeit W.S., Göttingen, 65 pp, (1960)Google Scholar
  11. 11.
    Gordon, B.: A combinatorial generalization of the Rogers–Ramanujan identities. Am. J. Math. 83, 393–399 (1961)CrossRefzbMATHGoogle Scholar
  12. 12.
    Gordon, B.: Some continued fractions of the Rogers–Ramanujan type. Duke J. Math 31, 741–748 (1965)CrossRefGoogle Scholar
  13. 13.
    Hardy, G.H.: Ramanujan, Cambridge University Press, London and New York; reprinted by Chelsea, New York (1940)Google Scholar
  14. 14.
    Kim, S., Yee, A.J.: Rogers–Ramanujan–Gordon identities, generalized Göllnitz–Gordon identities, and parity questions. J. Comb. Theory, Ser. A 120(5), 1038–1056 (2013)CrossRefzbMATHMathSciNetGoogle Scholar
  15. 15.
    Kurşungöz, K.: Parity considerations in Andrews–Gordon identities. Eur. J. Comb. 31(3), 976–1000 (2010)CrossRefzbMATHGoogle Scholar
  16. 16.
    Lovejoy, J.: Gordon’s theorem for overpartitions. J. Combin. Theory Ser. A 103, 393–401 (2003)CrossRefzbMATHMathSciNetGoogle Scholar
  17. 17.
    Ramanujan, S., Rogers, L.J.: Proof of certain identities in combinatory analysis. Proc. Camb. Phil. Soc. 19, 211–216 (1919)zbMATHGoogle Scholar
  18. 18.
    Rogers, L.J.: Second memoir on the expansion of certain infinite products. Proc. Lond. Math. Soc. 25, 318–343 (1894)Google Scholar
  19. 19.
    Schur, I.: Ein Beitrag zur Additiven Zahlentheorie und zur Theorie der Kettenbrche, pp. 302–321. Akad. Wiss. Berlin, Sitzungsber (1917)Google Scholar
  20. 20.
    Schur, I.: Zur additiven Zahlentheorie, Sitzungsber. Preuss. Akad. Wiss. Phys.-Math. Kl., 488–495, (1926). Reprinted in Gesammelte Abhandlungen, Vol. 3. Berlin: Springer, pp. 43–50, (1973)Google Scholar

Copyright information

© Springer Science+Business Media New York 2014

Authors and Affiliations

  1. 1.Faculty of Engineering and Natural SciencesSabancı UniversityİstanbulTurkey

Personalised recommendations